Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 2000, 1:08 AM EDT for Gratiot County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 1:08 AM EDT (05:08 UTC)
- Expired
- Jul 14, 2000, 2:15 AM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 1:10 AM EDT | Thunderstorm Wind 53 E | Sumner, MI | |
| Jul 14, 1:35 AM EDT | Hail 0.75 | Perrinton, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 140509 SVRGRR MIC057-140615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 108 AM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 215 AM EDT * AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUMNER...OR ABOUT 10 MILES SOUTHWEST OF ALMA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ITHACA AROUND 125 AM EDT ASHLEY AROUND 145 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM EDT, 11 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM EDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 200 PM EDT THU JUL 13 2000 THE MAIN WX MAKER DURING THE NEXT 48 HRS CENTERS AROUND A DEVELOPING LOW IN ONTARIO AND THE TROFS AND FRONTS ASSOCIATED WITH IT AS IT MOVES THRU THE CWA. THE LATEST SFC ANALYSIS SHOWS A TROF EXTENDING FROM NEAR MNM TO ORD. DWPTS TO THE WEST ARE AROUND 70 WHILE OVR SW LWR DWPTS ARE IN THE MID 50S. A COLD FRONT EXTENDED FROM A LOW OVER CENTRAL ONTARIO TO A LOW IN SW MN. AS THE TROF OVER ERN WI MOVES EAST THIS EVENING THE ATM SHOULD BEGIN TO DESTABILIZE. KAPX/KMQT 88D/S SHOW DEVELOPING STORMS ALONG THE TROF ACROSS ERN UPR AND THE DOOR PENINSULA. SHORT RANGE MODELS ARE SIMILAR THRU 48 HRS AND SHOW CAPE IN EXCESS OF 1000 J/KG THRU 12Z. LI/S REMAIN LOWEST IN THE NORTH TONIGHT CLOSEST TO THE BEST DYNAMICS BUT STILL BELOW ZERO ACROSS ALL OF THE CWA. WOULD EXPECT A FEW STORMS TO CONTINUE FIRING NEAR THE TROF THIS EVENING ESPECIALLY IN THE NRN CWA IN THE INCREASINGLY UNSTABLE AIR BUT THE MORE COHERENT CONCENTRATION OF STORMS SHOULD REMAIN CLOSER TO THE COLD FRONT IN WRN WI WHERE QG FORCING IS MAXED AND THETA-E RIDGE IS IN PLACE. THOSE DYNAMICS MOVE INTO SW LWR AROUND MIDNIGHT AND SLOWLY CROSS THE CWA BY 12Z. THOSE DYNAMICS COUPLED WITH A STEEPENING LAPSE RATE COULD MAKE SOME OF THE STORMS RATHER STRONG. GOING AGAINST THE SEVERE WX THREAT WILL BE THE RELATIVE LACK OF MOISTURE. FCST SOUNDINGS SHOW QUITE A BIT OF DRY AIR BLO 850 MB IN PLACE THROUGHOUT THE NEXT 24 HRS. WILL GO LIKELY POPS IN THE NORTH AND CHC IN THE SOUTH TONIGHT. BY 12Z FRIDAY THE FRONT WILL BE IN THE ERN CWA. WILL MAINTAIN CHC POPS IN THE MORNING THERE BUT DRY IN THE WEST. AFTER THE FRONT MOVES EAST THEN THE UPR LOW MOVES IN. MODELS SHOW A SHORT WAVE ROTATING AROUND THE UPR LOW ON FRIDAY. CU MACRO ISN/T TOO STRONG WITH THE CU AND FCST SOUNDINGS SHOW MOST OF THE MOISTURE IN THE LWR LVLS. WILL GO WITH BECOMING PARTLY SUNNY ON FRIDAY. WITH THE UPR LOW STILL IN COMMAND FRIDAY NIGHT AND DECENT CURVATURE IN PLACE WILL GO WITH CONSIDERABLE CLOUDINESS FRI NIGHT. UPR RIDGE AXIS MOVES CLOSER ON SATURDAY AND UPR LOW MOVES EAST SO WE SHOULD SEE A BIT MORE SUN THEN...ESPECIALLY IN THE AFTERNOON. WF EXTENDED FORECAST DISCUSSION... HIGH PRESSURE BUILDS IN BEHIND THE WAVE THAT WILL AFFECT THE LAKES REGION TON/FRI...SO SATURDAY NIGHT (THE FIRST PERIOD OF THE EXTENDED) SHOULD BE TRANQUIL. SURFACE RIDGING WILL LINGER ACROSS THE AREA INTO MONDAY MORNING...AT WHICH TIME RETURN FLOW SETS UP. A BOUNDARY WILL APPROACH THE AREA MONDAY NIGHT AND LINGER IN THE SOUTHERN GREAT LAKES ON TUESDAY. AT THIS POINT...WILL INTRODUCE THE MENTION OF PRECIPITATION ON TUESDAY AND HOLD OFF FOR MONDAY NIGHT...AS THE BETTER DYNAMICS MOVE IN DURING THE DAY TUESDAY. USED A BLEND OF THE MRF AND THE CANADIAN FOR THE EXTENDED FORECAST. DUKESHERER .GRR...NONE.
In the hours before
Local storm report, Jul 13, 10:33 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1033 PM EDT THU JUL 13 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM SCOTTVILLE MI 1.00 INCH HAIL
07/13/00 MASON
0948 PM 2 E SCOTTVILLE MI 1.75 INCH HAIL
07/13/00 MASON
0950 PM SCOTTVILLE MI WIND DAMAGE
07/13/00 MASON LAW ENFORCEMENT REPORTED
TREES DOWN ON HOMESLocal storm report, Jul 14, 12:37 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1237 AM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM SWEETWATER TOWNSHIP MI WIND DAMAGE
07/13/00 LAKE LAW ENFORCEMENT REPORTED
LARGE TREE LIMBS AND POWER
LINES DOWN
1030 PM BITELY MI WIND DAMAGE
07/13/00 NEWAYGO LAW ENFORCEMENT REPORTED
NUMEROUS TREES DOWN ACROSS
THE NORTHERN PORTION OF
NEWAYGO COUNTY
1030 PM WALKERVILLE MI 1.75 INCH HAIL
07/13/00 OCEANAThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:04 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Jul 13, 9:37 PM EDT | Tornado Warning | GRR | Mason | 23 min |
| Jul 13, 9:59 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo, Oceana | 61 min |
| Jul 13, 10:00 PM EDT | Tornado Warning | GRR | Mason | 15 min |
| Jul 13, 10:39 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 36 min |
| Jul 14, 1:15 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 30 min |
| Jul 14, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Jul 14, 2:42 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 48 min |
| Jul 14, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.